Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 164, NWS State College, PA

June 17, 2011Bedford County, Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 17, 2011, 5:09 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2011, 5:09 PM EDT (21:09 UTC)
Expired
Jun 17, 2011, 6:04 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Bedford County, PA, Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 138 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WUUS51 KCTP 172109
SVRCTP
PAC009-111-172215-
/O.NEW.KCTP.SV.W.0164.110617T2109Z-110617T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 PM EDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHEASTERN SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 615 PM EDT

* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THE STORM WAS NEAR GARRETT...MOVING SOUTHEAST
  AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE GORDON AROUND 545 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 3989 7915 3997 7905 3972 7850 3972 7851
      3972 7899
TIME...MOT...LOC 2109Z 307DEG 26KT 3987 7900

$$

FORECASTER:
1 follow-up statement
901 
WWUS51 KCTP 172204
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
604 PM EDT FRI JUN 17 2011

PAC009-111-172214-
/O.CAN.KCTP.SV.W.0164.000000T0000Z-110617T2215Z/
BEDFORD PA-SOMERSET PA-
604 PM EDT FRI JUN 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SOMERSET AND
SOUTHWESTERN BEDFORD COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3989 7915 3997 7905 3972 7850 3972 7851
      3972 7899
TIME...MOT...LOC 2204Z 307DEG 26KT 3963 7859

$$

FORECASTER:

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:35 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 17, 3:35 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 PM EDT FRI JUN 17 2011

.SYNOPSIS...
THE WEAKENING UPPER-LEVEL LOW SLOWLY PULLS AWAY THIS WEEKEND AND A
RIDGE BEGINS TO BUILD OVER THE REGION. A SURGE OF MOISTURE ON
SUNDAY SUGGESTS SCATTERED SHOWERS SUNDAY. THE RIDGE PEAKS NEAR
MID-WEEK AS A TROUGH AND FRONTAL SYSTEM COME IN FROM THE WEST.
THE BEST MOISTURE SURGE OVER THE RIDGE WILL BE WED-THU IMPLYING
INCREASED OF AFTERNOON SHOWERS AND T-STORMS WITH THE FRONT THURSDAY. DRIER
AIR BEHIND THE TROUGH MOVE IN FRIDAY AND SATURDAY SUGGESTING LESS
SHOWER ACTIVITY.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AS
FORECAST...WITH THE GREATER COVERAGE OVER EASTERN SECTIONS. THIS
ACTIVITY SHOULD DIMINISH QUICKLY AFTER SUNSET.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM SATURDAY/...
A SECOND LOOKS TO TRACK SEWD ACRS SRN PA OVRNGT..WHICH MAY KEEP
SOME SHOWERS GOING NEAR THE LAURELS AND SCNTRL MTNS. A SFC BNDRY
IS HARD TO DETECT AFT 00Z...BUT ONE CAN EASILY CONCEPTUALIZE A
850MB TYPE BNDRY NEAR OR SOUTH OF THE MASON DIXON CONNECTING BACK
TO THE WEST WITH A MORE DEFINED WARM FNTL ZONE MOVING INTO THE OH
VLY. IN GENERAL KEPT POPS AT 20 PCT OR LOWER TNT AS SFC RIDGING
SHOULD SUPPORT MAINLY DRY CONDS ESP OVR THE NRN TIER. HOWEVER
SLIGHTLY HIGHER POPS MAY BE JUSTIFIED BASED ON LATEST 03Z SREF
DATA.

EXPECT SOME FOG TO DEVELOP AGAIN SAT MORNING...BUT NOT AS
WIDESPREAD IN COVERAGE AS THIS MORNING GIVEN DRYING OF THE LOW
LEVELS AND LESS RAINFALL COMPARED TO THURSDAY EVENING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

THE RETREATING COOL DRY AIR SATURDAY NIGHT AND SUNDAY AND A SURGE
OF HIGH PW AIR FROM THE SOUTHWEST IMPLIES AN INCREASED THREAT FOR
SHOWERS AND THUNDERSTORMS SUNDAY.

THE PW LOWERS A BIT MONDAY AS THE UPPER RIDGE BUILDS IN FROM THE
SOUTHEAST. THIS SHOULD LOWER THE SHOWER POTENTIAL.
ADDITIONALLY...WARM AIR BUILDS INTO THE REGION AND THE 850 HPA
TEMPERATURES INCREASE TO MONDAY INTO TUESDAY. BY TUESDAY EVENING
THE WARM AIR ALOFT SHOULD BE 1SD ABOVE NORMAL. TUESDAY AND
WEDNESDAY SHOULD BE ON THE WARM SIDE.

WITH THE SURGE OF MOISTURE AROUND THE RIDGE...DEW POINTS WILL COME
UP ON WEDNESDAY INCREASING THE CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS. STILL WARM...THE 850 MB TEMPS WILL BE 18C OR MORE
WEDNESDAY WITH ALL OF PA OVER 1SD ABOVE NORMAL. A WARM HUMID DAY.

THE DEEP TROUGH EARLY IN THE WEEK SHOULD MOVE INTO THE RIDGE
WEDNESDAY INTO THURSDAY. THIS WILL PUSH HIGHER PW INTO THE REGION
AND MORE INSTABILITY. THE ENSEMBLE MEAN CAPE IS OVER 1200JKG-1
WEDNESDAY AFTERNOON.

AT THIS TIME THE GEFS AND GFS IMPLY A FRONTAL PASSAGE SOMETIME
THURSDAY. THE HIGH PW AND STRONG SOUTHWEST FLOW IMPLY A GOOD
CHANCE OF THUNDERSTORMS AND PERHAPS STRONG STORMS AHEAD OF THE MID
TO LATE WEEK FRONTAL SYSTEM. INTERESTINGLY THE TIMING IS SUCH THAT
THE STRONGEST WINDS ARE ON THURSDAY BUT THE BEST CAPE AS FORECAST
IS ON WEDNESDAY. BOTH DAYS SHOULD HAVE A GOOD THREAT FOR
THUNDERSTORMS AND SHOWERS.

COOLER AND DRIER AIR MOVE INTO THE REGION FRIDAY AND INTO
SATURDAY. THE 850MB TEMPS SHOULD BE NEAR OR SLIGHTLY BELOW NORMAL
AND THE PW IS FORECAST TO BE NEAR OR BELOW NORMAL. THUS...THE WEAK
UPPER LEVEL TROUGH OVER THE REGION LATER IN THE WEEK COULD PROVIDE
THE FINEST WEATHER.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
EXPECT VFRY CONDS FOR MUCH OF THE NEXT 24 HOURS WITH LIGHT WESTERLY
WINDS BRINGING DRIER AIR. TONIGHT SHOULD BE MAINLY DRY BUT CANT
RULE OUT A SHOWER MAINLY OVER SW AIRFIELDS. SOME CLEARING BY
DAYBREAK SAT COULD ALSO LEAD TO LOCAL FOG RESTRICTIONS.

OUTLOOK...

SAT...PM TSRA POSS SW PA.
SUN-TUE...SCT THUNDERSTORM IMPACTS...MAINLY AFTN/EVENING.

&&

.CLIMATE...
RAINFALL OF 1.84 INCHES MEASURED AT THE HARRISBURG AIRPORT IN
MIDDLETOWN YESTERDAY 6/16/2011 ESTABLISHED A NEW RECORD. THE
PREVIOUS RECORD WAS 1.48 INCHES SET IN 1982. A CONTINUOUS WEATHER
RECORD HAS BEEN KEPT AT HARRISBURG SINCE 1888.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM
NEAR TERM...GARTNER
SHORT TERM...GARTNER/STEINBUGL
LONG TERM...GRUMM
AVIATION...GARTNER/STEINBUGL
CLIMATE...
Hazardous weather outlook, Jun 17, 3:52 AM EDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
352 AM EDT FRI JUN 17 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
352 AM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 2:15 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT FRI JUN 17 2011

PAZ065-066-171845-
LANCASTER PA-YORK PA-
215 PM EDT FRI JUN 17 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN YORK AND SOUTHERN
LANCASTER COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF LANCASTER AND
YORK COUNTIES AT 211 PM EDT. THE STRONG THUNDERSTORMS WERE GENERALLY
MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STRONG THUNDERSTORMS. VERY HEAVY RAIN WILL FALL FROM THESE STRONG
THUNDERSTORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS.

THIS WILL IMPACT ROUTE 222.

LAT...LON 3984 7634 3980 7604 3977 7606 3972 7610
      3971 7624 3972 7639

FORECASTER: GARTNER/KREKELER
Special weather statement, Jun 17, 4:34 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
434 PM EDT FRI JUN 17 2011

PAZ033-172115-
SOMERSET PA-
434 PM EDT FRI JUN 17 2011

...A STRONG THUNDERSTORM WILL AFFECT SOMERSET COUNTY...

AT 431 PM EDT...A STRONG THUNDERSTORM WAS NEAR SEVEN SPRINGS...MOVING
SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL BE NEAR SOMERSET
AROUND 450 PM...GARRETT AROUND 500 PM...BERLIN AROUND 510 PM AND
CALLIMONT AROUND 520 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 129.

THIS WILL ALSO IMPACT ROUTE 219.

LAT...LON 3999 7934 4009 7926 4013 7920 4011 7917
      4010 7911 4000 7876 3996 7876 3982 7883
      3974 7900

FORECASTER: EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:45 PM EDTSpecial Weather StatementCTPCentre, Clinton, Mifflin60 min
Jun 16, 8:51 PM EDTSpecial Weather StatementCTPFranklin, Fulton, Huntingdon54 min
Jun 16, 9:56 PM EDTSpecial Weather StatementCTPAdams, Cumberland, Franklin64 min
Jun 16, 10:40 PM EDTAreal Flood AdvisoryCTPFranklin3 hr
Jun 17, 4:34 PM EDTSpecial Weather StatementCTPSomerset41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.